Alert archive / Pennsylvania / Special Weather Statements in 2021
Special Weather Statement, NWS State College, PA
NWS State College, PA issued this special weather statement at Aug 11, 2021, 3:02 PM EDT for Blair County, Pennsylvania. It was in force for 28 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2021, 3:02 PM EDT (19:02 UTC)
- Expired
- Aug 11, 2021, 3:30 PM EDT
- In force
- 28 min
- Issued by
- NWS State College, PA
- Hail
- 0.00 in
- Wind
- 55
County Blair County, PA
The radar
The State College radar (KCCX), 45 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 3:22 PM EDT | TSTM WND DMG | 3 Ne Marklesburg, PA | TREES AND WIRES DOWN. |
| Aug 11, 3:24 PM EDT | TSTM WND DMG | 4 S Alexandria, PA | MULTIPLE TREES AND WIRES DOWN IN THE AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 7.0 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 267 J/kg
- Mixed-layer CIN
- -243 J/kg
- Mixed-layer LCL
- 1321 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
984
WWUS81 KCTP 111902
SPSCTP
Special Weather Statement
National Weather Service State College PA
302 PM EDT Wed Aug 11 2021
PAZ025-026-034-111930-
Bedford PA-Blair PA-Huntingdon PA-
302 PM EDT Wed Aug 11 2021
...Strong thunderstorms will impact portions of northeastern Bedford,
western Huntingdon and eastern Blair Counties through 330 PM EDT...
At 301 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Birmingham to near Claysburg. Movement was east
at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Huntingdon, Hollidaysburg, Tyrone, Roaring Spring, Bald Eagle,
Martinsburg, Warriors Mark, Claysburg, Williamsburg, Spruce Creek,
Dudley, Birmingham, Franklinville, Entriken, Royer, Shy Beaver,
Sinking Valley, Trough Creek State Park, Canoe Creek State Park and
Raystown Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
south central and central Pennsylvania.
&&
LAT...LON 4025 7850 4074 7822 4073 7808 4069 7794
4072 7788 4072 7786 4015 7814
TIME...MOT...LOC 1901Z 271DEG 21KT 4066 7820 4026 7841
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
$$
BanghoffWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Aug 11, 2:43 PM EDT, 19 minutes earlier.
Area forecast discussion, Aug 11, 2:43 PM EDT, 19 minutes before
Area Forecast Discussion National Weather Service State College PA 243 PM EDT Wed Aug 11 2021 .SYNOPSIS... Very warm to dangerously hot conditions will last through Friday. The heat will peak on Thursday afternoon with heat indices between 100 and 110 degrees over the central and eastern parts of the area. The hot and humid weather pattern will also help to fuel daily rounds of strong to marginally severe thunderstorms. Relief from the oppressive heat will arrive over the weekend with more comfortable/less humid conditions by Sunday. && .NEAR TERM /THROUGH TONIGHT/... 715AM/1115Z: A new batch of isolated to widely scattered showers and a few t-storms has reached the US-219 corridor as of 11Z. The HRRR continues to struggle with ongoing convection and trends very bearish with minimal coverage through the afternoon. The RAP is doing reasonably well and much better vs. the HRRR with broader support from the remaining hires model suite. This blended outcome favors the southern half of CPA with max POPs through late afternoon. Previous Discussion Issued: 520 AM EDT Wed Aug 11 2021 Radar loop shows ongoing convection in the southern Poconos which originated just to the northeast of State College and moved eastward through KIPT. Meanwhile, thunderstorms in the upper Ohio Valley will continue to track eastward this morning and move across the higher terrain (Alleghenies) by early afternoon. CAMs generally agree that a cluster of storms will reach the eastern part of the CWA by mid afternoon and exit the forecast area by 00Z. Confidence in the timing and evolution of t-storms is a bit uncertain with a tilt toward earlier in the day (which rhymes with yesterday), but should precede a subtle shortwave translating eastward within the southern edge of the west- southwest flow aloft. The HREF mean CAPEs actually peak relatively early in the 16-20Z window and trend lower from west to east into the evening. Although 0-6km shear will be on the weak side, a few strong to locally damaging wind gusts are possible due to combination of moderate instability and steep low level lapse rates. Isolated heavy downpours are also possible with mean PWs 1.5-2 inches. As is usually the case, expect lingering showers and storms to fade into tonight. Excessive heat remains in focus with a heat advisory in effect for the middle and lower Susquehanna Valley. MaxTs will be 5-10F above daily climo or about 3-5F away from record territory with highs ranging from the mid 80s in the NW Alleghenies to the mid 90s in the lower Susquehanna Valley. Max HXs will push the upper end of the advisory range in the southeast zones. Not much of a reprieve from the heat and humidity overnight with minTs +10-15F above normal in the upper 60s in the northern tier to mid 70s in the southeast urban centers. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... *Excessive Heat Warning 12-7PM Thursday for the middle and lower Susquehanna Valley Peak heat expected Thursday with max HX values up to 110F forecast in the mid/lower Susquehanna Valley. We were keen to upgrade this area to an excessive heat warning (EHW) with this forecast cycle. Blended guidance (NBM) shows maxTs in the upper 80/90s across the area or +10-15F above average (closer to daily records but still shy by a few degrees at KMDT/KIPT). In fact, the NBM is even suggesting maxTs could reach the century mark in some parts of south central PA which is notable given the average of models and warmer than the 50th percentile maxT. 101F is the daily record at KMDT set in 1944. The high heat conditions are likely again on Friday, but have opted to not to issue a headline yet in coordination with neighboring offices (accounted for this in the HWO). A few strong to marginally severe storms with locally strong to damaging wind gusts will be possible again Thursday and Friday afternoon. The convective environment will continue to be characterized by weak to modest deep layer shear and moderate instability supporting widely scattered storms. Max POPs both days are in the NW mtns in the 18-24Z window. && .LONG TERM /SATURDAY THROUGH TUESDAY/... A cold front will bring much-needed relief this weekend, as temperatures return to near-average into next week. High temperatures will range from the mid 70s across the northern tier to the mid 80s across the south almost everyday through the middle of next week. in the precipitation department, showers may linger across the south Saturday as the cold front slows down through Maryland and Virginia. Otherwise, the weekend looks pleasant - cooler and much less humid as high pressure builds in from the north and west. By next week, moisture will begin to surge northward from Tropical Storm Fred, resulting in an increased chance for showers and thunderstorms along the Mason-Dixon line. Current ensemble guidance brings the remnants from Fred into the Carolinas by Wednesday. A stationary front draped west to east from Arkansas to the VA/NC border may mark the southward influence of the aforementioned high pressure system. If the high pressure progged to sit over the northeast stays put, Fred and most of its rainfall could stay predominantly south of the area. If a retreat northeastward happens, we may have to be a bit more concerned about flooding impacts from heavy rainfall. We'll cross that bridge when it comes, but enjoy the seasonable and pleasant weather for this weekend and into the early part of next week! && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... 12Z TAFS sent. As I expected, central PA still between 2 areas of convection as of 730 AM. Earlier discussion below. Some updates to the TAFS earlier this morning. Not a lot of fog around like past mornings, but lower clouds over the north and west. Clusters of showers and storms were mainly gone just after 4 AM, but some across the northwest and far southwest corners of the state now. Expect today to be similar to Tuesday, with some activity early on, then more in the way of showers and storms later this afternoon. Similar pattern on Thursday. Perhaps a bit more active on Friday, as the cold front moves into the area. Improving conditions by Sunday, as less humid air works into the region from the northwest. Outlook... Thu-Sat...Scattered PM tsra impacts possible. Sun...Dry conditions with mainly VFR conditions. && .CLIMATE... Record high temperatures this time of year are out of reach for the current pattern, but a few maximum low temperature records are in jeopardy (forecast within 1F of the current record): Date 8/11 8/12 8/13 IPT 73 (2016) 73 (2016) 74 (2016) Observed 72 MDT - 77(2016) 77 (2016) Observed - && .CTP WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning from noon to 7 PM EDT Thursday for PAZ028-036-046-049>053-056>059-063>066. Heat Advisory until 7 PM EDT this evening for PAZ028-036-046- 049>053-056>059-063>066. Heat Advisory from noon to 7 PM EDT Thursday for PAZ012-018- 019-025>027-035-037-041-042-045. && SYNOPSIS...Steinbugl NEAR TERM...Steinbugl SHORT TERM...Steinbugl LONG TERM...Banghoff AVIATION...Martin CLIMATE...Banghoff
Hazardous weather outlook, Aug 11, 3:46 AM EDT, 11 hours 16 minutes before
Hazardous Weather Outlook National Weather Service State College PA 346 AM EDT Wed Aug 11 2021 PAZ012-018-019-025>027-035-037-041-042-045-120800- Northern Clinton-Northern Centre-Southern Centre-Blair-Huntingdon- Mifflin-Fulton-Tioga-Northern Lycoming-Sullivan-Southern Clinton- 346 AM EDT Wed Aug 11 2021 ...HEAT ADVISORY IN EFFECT FROM NOON TO 7 PM EDT THURSDAY... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. A few strong to marginally severe storms with locally strong to damaging wind gusts will be possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Heat Advisory. A few strong to marginally severe storms with locally strong to damaging wind gusts will be possible Thursday and Friday afternoon. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ028-036-046-049>053-056>059-063>066-120800- Juniata-Franklin-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland- Adams-York-Lancaster- 346 AM EDT Wed Aug 11 2021 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS EVENING... ...EXCESSIVE HEAT WARNING IN EFFECT FROM NOON TO 7 PM EDT THURSDAY... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Heat Advisory. A few strong to marginally severe storms with locally strong to damaging wind gusts will be possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Excessive Heat Warning. A few strong to marginally severe storms with locally strong to damaging wind gusts will be possible Thursday and Friday afternoon. Excessive heat conditions are likely to continue on Friday with triple-digit max heat indices forecast. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004>006-010-011-017-024-033-034-120800- Warren-McKean-Potter-Elk-Cameron-Clearfield-Cambria-Somerset-Bedford- 346 AM EDT Wed Aug 11 2021 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. A few strong to marginally severe storms with locally strong to damaging wind gusts will be possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A few strong to marginally severe storms with locally strong to damaging wind gusts will be possible Thursday and Friday afternoon. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. MRS
In the hours before
Special weather statement, Aug 11, 2:11 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service State College PA
211 PM EDT Wed Aug 11 2021
PAZ017-024-033-111900-
Somerset PA-Clearfield PA-Cambria PA-
211 PM EDT Wed Aug 11 2021
...Strong thunderstorms will impact portions of southwestern
Clearfield, north central Somerset and Cambria Counties through 300
PM EDT...
At 211 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Punxsutawney to near Belsano to near
Ligonier. Movement was east at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Johnstown, Westmont, Windber, Ebensburg, Belmont, Nanty-Glo, Portage,
Northern Cambria, Geistown, Southmont, Patton, Cresson, Vinco,
Loretto, Hastings, Boswell, Dale, East Conemaugh, Salix-Beauty Line
Park and Davidsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4041 7897 4072 7880 4096 7880 4096 7850
4056 7849 4011 7894 4014 7916
TIME...MOT...LOC 1811Z 268DEG 33KT 4087 7893 4055 7888 4025 7930
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
ColbertSpecial weather statement, Aug 11, 2:59 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service State College PA
259 PM EDT Wed Aug 11 2021
PAZ033-112000-
Somerset PA-
259 PM EDT Wed Aug 11 2021
...Strong thunderstorms will impact portions of central Somerset
County through 400 PM EDT...
At 258 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Acosta to near Perryopolis. Movement was east
at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Somerset, Berlin, Friedens, Boswell, Central City, Acosta, New
Centerville, Rockwood, Jennerstown, Hooversville, Indian Lake,
Stoystown, Shanksville, New Baltimore, Seven Springs, Laurel Mountain
State Park and Flight 93 National Memorial.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Very heavy rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3993 7938 4009 7926 4010 7923 4012 7921
4011 7919 4012 7917 4016 7916 4017 7914
4020 7912 4016 7870 4015 7870 4006 7876
3988 7876
TIME...MOT...LOC 1858Z 281DEG 32KT 4009 7905 4012 7970
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
ColbertSpecial weather statement, Aug 11, 3:02 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
302 PM EDT Wed Aug 11 2021
PAZ025-026-034-111930-
Bedford PA-Blair PA-Huntingdon PA-
302 PM EDT Wed Aug 11 2021
...Strong thunderstorms will impact portions of northeastern Bedford,
western Huntingdon and eastern Blair Counties through 330 PM EDT...
At 301 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Birmingham to near Claysburg. Movement was east
at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Huntingdon, Hollidaysburg, Tyrone, Roaring Spring, Bald Eagle,
Martinsburg, Warriors Mark, Claysburg, Williamsburg, Spruce Creek,
Dudley, Birmingham, Franklinville, Entriken, Royer, Shy Beaver,
Sinking Valley, Trough Creek State Park, Canoe Creek State Park and
Raystown Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
south central and central Pennsylvania.
&&
LAT...LON 4025 7850 4074 7822 4073 7808 4069 7794
4072 7788 4072 7786 4015 7814
TIME...MOT...LOC 1901Z 271DEG 21KT 4066 7820 4026 7841
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
BanghoffThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 12:18 AM EDT | Special Weather Statement | CTP | Union | 27 min |
| Aug 11, 3:38 AM EDT | Excessive Heat Warning | CTP | Adams, Columbia, Cumberland, Dauphin, Franklin, Juniata and 10 more | 39 hr |
| Aug 11, 5:03 AM EDT | Special Weather Statement | CTP | Warren | 27 min |
| Aug 11, 6:40 AM EDT | Special Weather Statement | CTP | McKean | 50 min |
| Aug 11, 2:11 PM EDT | Special Weather Statement | CTP | Cambria | 49 min |
| Aug 11, 2:32 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lancaster, Lebanon, York | 58 min |
| Aug 11, 2:59 PM EDT | Special Weather Statement | CTP | Somerset | 61 min |
| Aug 11, 3:13 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Blair, Huntingdon | 46 min |
| Aug 11, 3:28 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Huntingdon, Mifflin | 62 min |
| Aug 11, 3:34 PM EDT | Severe Thunderstorm Warning | CTP | Mifflin | 41 min |
| Aug 11, 3:35 PM EDT | Special Weather Statement | CTP | Huntingdon | 25 min |
| Aug 11, 3:49 PM EDT | Special Weather Statement | CTP | Juniata | 26 min |
| Aug 11, 3:55 PM EDT | Special Weather Statement | CTP | Dauphin | 35 min |
| Aug 11, 4:07 PM EDT | Special Weather Statement | CTP | York | 38 min |
| Aug 11, 4:08 PM EDT | Special Weather Statement | CTP | Franklin | 37 min |
| Aug 11, 4:13 PM EDT | Special Weather Statement | CTP | Juniata, Perry, Snyder, Union | 32 min |
| Aug 11, 4:23 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Snyder, Union | 59 min |
| Aug 11, 4:37 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin | 53 min |
| Aug 11, 4:42 PM EDT | Special Weather Statement | CTP | York | 33 min |
| Aug 11, 4:43 PM EDT | Special Weather Statement | CTP | Cumberland | 32 min |
| Aug 11, 4:47 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Juniata, Northumberland, Perry, Snyder | 53 min |
| Aug 11, 4:52 PM EDT | Areal Flood Advisory | CTP | Dauphin | 2 hr |
| Aug 11, 4:54 PM EDT | Special Weather Statement | CTP | Lebanon | 36 min |
| Aug 11, 5:00 PM EDT | Flash Flood Warning | CTP | Cumberland, Dauphin, York | 85 min |
| Aug 11, 5:00 PM EDT | Special Weather Statement | CTP | York | 30 min |
| Aug 11, 5:08 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Montour, Northumberland | 52 min |
| Aug 11, 5:14 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 46 min |
| Aug 11, 5:35 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Northumberland | 48 min |
| Aug 11, 5:44 PM EDT | Areal Flood Advisory | CTP | Lancaster, Lebanon | 2 hr |
| Aug 11, 5:47 PM EDT | Special Weather Statement | CTP | Lancaster, York | 58 min |
| Aug 11, 5:54 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster, York | 51 min |
| Aug 11, 5:58 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 47 min |
| Aug 11, 6:25 PM EDT | Areal Flood Advisory | CTP | Cumberland, Dauphin, York | 95 min |
| Aug 11, 7:14 PM EDT | Special Weather Statement | CTP | Warren | 31 min |
Nearby
Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.